Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 28, NWS Wakefield, VA

August 31, 2004Chesterfield County, Virginia

NWS Wakefield, VA issued this flash flood warning at Aug 31, 2004, 5:58 AM EDT for Chesterfield County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2004, 5:58 AM EDT (09:58 UTC)
Expired
Aug 31, 2004, 8:00 AM EDT
In force
2 hr
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

County Chesterfield County, VA

The radar

The Norfolk radar (KAKQ), 73 km from the middle of the area, began a volume at 10:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 10.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2004-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2004-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KAKQ 310959
FFWAKQ
VAC041-311200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
558 AM EDT TUE AUG 31 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHESTERFIELD COUNTY IN CENTRAL VIRGINIA

* UNTIL 800 AM EDT

* AT 545 AM EDT...CHESTERFIELD COUNTY EMERGENCY OFFICIALS REPORTED
  THAT TWO FEET OF WATER WAS OVERTOPPING THE FALLING CREEK
  RESERVOIR DAM. AS A RESULT...MANDATORY EVACUATIONS HAVE BEEN
  ORDERED NEAR THE FALLING CREEK RESERVOIR...AS DAM FAILURE IS
  POSSIBLE. THOSE ORDERED TO EVACUATE ARE INSTRUCTED TO GO TO
  MEADOWBROOK HIGH SCHOOL.

* LOCATIONS IN THE WARNING...THOSE AREAS NEAR THE FALLING CREEK
  RESERVOIR DAM...INCLUDING MANY IN THE MEADOWBROOK AREA.

THIS FLOOD WARNING IS ISSUED DUE TO FLOOD WATERS FLOWING OVER THE 
TOP OF FALLING CREEK RESERVOIR DAM...WHICH COULD RESULT IN DAM 
FAILURE ACCORDING TO CHESTERFIELD COUNTY EMERGENCY OFFICIALS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3734 7752 3730 7746 3739 7738 3753 7762
      3756 7766 3744 7780 3744 7776 3741 7776
      3740 7774 3738 7771 3737 7766

$$

MALOIT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 3:47 AM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 31, 3:47 AM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE WAKEFIELD VA
347 AM EDT TUE AUG 31 2004

.SHORT TERM (TODAY THROUGH WEDNESDAY)...
GOODBYE GASTON...HWVR CANNOT GUARANTEE DRY WX FOR ALL OF FA NEXT
CPL OF DAYS. LINGERING SHRAS OVR ERN SHR ATTM AS GASTON DEPARTS TO
THE NE...MNWHL SCTD SHRAS/TSRAS OVR CNTRL INTO INTR NE NC. WK BNDRY
TO LINGER OVR SE VA/NE NC TDA...B4 SAGGING EVER SO SLOLY SE TNGT
INTO THU (ETA SUGGS BETTER CHCS FOR DRY WX THOSE AREAS). NOT
SURPRISING TO KP CHC POPS IN FOR SE QTR OF FA NEXT 24-36 HRS GIVEN
HISTORY THIS SUMMER W/ PUSHING FNTL BNDRYS COMPLETELY THRU FA. AM
EVEN SLGTLY CONCERNED FOR ISLTD DVLPMNT INTO INTR ERN AND SCNTRL VA
THIS AFTN.

&&

.LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)...
FNTL BNDRY LINGERS PRECARIOUSLY CLS S OF FA WED NGT INTO THE WKND AS
SFC HI PRES BUILDS BY TO THE N...THEN EVENTUALLY OFF NEW ENG BY THIS
WKND. LLVL FLO TURNING N THEN ENE SHOULD BRING A PD OF DRIER AIR
INTO RGN. RETURN FLO FM THE ESE SET TO BEGIN THIS WKND...AND WHAT
AFFECTS (IF ANY) COME FM HURRICANE FRANCES (LETS JUST SAY...ROOTING
AGAINST LATEST GFS SOLN).

&&

.AVIATION...
MSTLY VFR CONDS TDA INTO TNGT.

&&

.MARINE...
WNDS/SEAS SUBSIDE TDA...THEN RMN BLO SCA CRITERIA INTO LT WK.

&&

.HYDROLOGY...
WHR TO START...WTR EVERYWHERE ACRS CNTRL/SCNTRL VA. EXCESSIVE RUNOFF
HAS CAUSED SVRL RVRS TO RISE ABRUPTLY YDA...AND SHOULD SUBSIDE NEXT
24-48 HRS. WRT RA TOTALS...RIC RCVD 6.68 IN YDA...OFP 10.61 IN
(INCLUDING AN INCREDIBLE 4.33 IN DURG 1 HR). SVRL REPORTS NR 1
FOOT OF RA INVOF DOWNTOWN RIC.

&&

.CLIMATE...
WHAT A WET SUMMER IT HAS BEEN HERE ARE THE IMPRESSIVE STATS FOR
RIC:

1. WETTEST AUGUST ON RECORD (BY JUST OVR 2 INCHES) - SURPASSING
1955. (WHICH GOES ALONG W/ WETTEST JUNE ON RECORD)
2. WETTEST SUMMER ON RECORD (BY OVR 5 INCHES) - SURPASSING 1969.
3. WETTEST SEASON ON RECORD.
4. 3RD WETTEST MONTH ALL-TIME (SURPASSED ONLY BY JULY 1945 AND SEPT
1999)

AND TOTAL SO FAR THIS YR HAS EXCEEDED THE NRML VALUE FOR A YR (WHICH
IS 43.90). NEEDLESS TO SAY...WE NEED TO KP FRANCES AWAY...

NOT TOO LEAVE OUT ORF...

1. AUG 2004 8TH WETTEST (SO FAR...W/O TDA).
2. 3RD WETTEST SUMMER (AND SEASON).

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ZONES ANZ650-652-654-656-658.
&&

SHORT TERM/LONG TERM...25
AVIATION/MARINE...MALOIT
HYDROLOGY/CLIMATE...25
Hazardous weather outlook, Aug 31, 5:30 AM EDT, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
530 AM EDT TUE AUG 31 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-010900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
530 AM EDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:05 PM EDTFlash Flood WarningAKQChesterfield4 hr
Aug 31, 1:55 AM EDTFlash Flood WarningAKQChesterfield4 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.